Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 51, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 23, 2005, 2:09 PM PDT for Riverside County, San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2005, 2:09 PM PDT (21:09 UTC)
- Expired
- Jul 23, 2005, 4:15 PM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
The radar
The Santa Ana Mts radar (KSOX), 66 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 232109 FFWSGX CAC065-071-232315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 209 PM PDT SAT JUL 23 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA THIS INCLUDES THE CITY OF BANNING SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA THIS INCLUDES THE CITIES OF...FOREST FALLS...YUCAIPA * UNTIL 415 PM PDT * AT 206 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM NEAR CHERRY VALLEY...OR ABOUT NEAR YUCAIPA...MOVING SOUTHEAST AT 5 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR... CHERRY VALLEY BY 250 PM PDT BEAUMONT BY 320 PM PDT BANNING BY 340 PM PDT RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. LAT...LON 3414 11685 3418 11709 3390 11720 3390 11689 $$ PURPURA
1 follow-up statement
000 WGUS76 KSGX 232248 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 346 PM PDT SAT JUL 23 2005 CAC065-071-232315- SAN BERNARDINO CA-RIVERSIDE CA- 346 PM PDT SAT JUL 23 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 415 PM PDT FOR NORTHWESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... AT 348 PM PDT...SHOWERS AND THUNDERSTORMS CONTINUE BETWEEN SAN BERNARDINO...RIVERSIDE...REDLANDS...AND CALIMESA. RAINFALL RATES ARE DECREASING...BUT WELL IN EXCESS OF ONE INCH OF RAIN HAS FALLEN IN SOME AREAS. LAT...LON 3414 11685 3418 11709 3390 11720 3390 11689 $$ PURPURA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:00 PM PDT, 9 minutes earlier.
Area forecast discussion, Jul 23, 2:00 PM PDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT SAT JUL 23 2005 .SYNOPSIS...VERY MOIST AND UNSTABLE FLOW FROM THE SOUTHEAST WILL BRING SHOWERS AND THUNDERSTORMS AT TIMES TO THE MOUNTAINS AND DESERTS...MOST ABUNDANT DURING THE AFTERNOONS. SOME OF THE SHOWERS AND THUNDERSTORMS WILL DRIFT WEST OF THE MOUNTAINS. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 8 PM TODAY FOR THE VALLEYS... MOUNTAINS AND DESERTS. THE MOIST FLOW WILL BEGIN TO DECREASE ON TUESDAY...SO THE THUNDERSTORMS WILL BE LESS FREQUENT. WEAK TROUGHING OVER THE EAST PACIFIC SHOULD BRING AN END TO THE THUNDERSTORMS AND SLIGHT COOLING LATE IN THE WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... FLASH FLOOD WATCH REMAINS IN PLACE FOR THE VALLEYS...MOUNTAINS AND DESERTS UNTIL 8 PM THIS EVENING. HAVE DECIDED TO REMOVE THE FLASH FLOOD WATCH FOR THE SAN DIEGO COASTAL AREAS...HOWEVER. SEE LAXFFASGX FOR DETAILS. CLOUDS WEST OF THE MOUNTAINS WERE BEGINNING TO BREAK UP DURING THE LATE MORNING ALLOWING MORE SUN TO REACH THE SURFACE. LARGE HOLES CONTINUE IN THE CLOUDS OVER THE DESERTS AS WELL. THE INCREASE SOLAR HEADING HAS ALLOWED THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS... AGAIN...THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY DRIFT WESTWARD OVER THE VALLEYS. EASTERLY WAVE CONTINUES TO DRIFT WESTWARD WITH THE AXIS OF THE INVERTED TROUGH MOVING THROUGH THE MOUNTAIN AREAS EARLY THIS AFTERNOON. EXPECT THE AXIS TO REACH THE COAST DURING THE EVENING HOURS. FLOW BEHIND THE TROUGH REMAINS EAST TO SOUTHEASTERLY AND WILL CONTINUE TO FEED MOISTURE INTO THE AREA THROUGH SUNDAY. MOISTURE SHOULD BEGIN TO DIMINISH ON MONDAY A HIGH PRESSURE CENTER OFF THE COAST BEGINS TO MOVE INLAND OVER CENTRAL CALIFORNIA. THIS WILL HELP SUPPRESS MOST OF THE CONVECTION BY TUESDAY BUT THERE COULD STILL BE AN ISOLATED THUNDERSTORM OVER THE MOUNTAINS TUESDAY AFTERNOON. RIDGING WILL REMAIN OVER THE AREA WEDNESDAY AND THURSDAY BUT WILL WEAKEN SLIGHTLY AS A SHORTWAVE TROUGH MOVES INTO THE PACIFIC NORTHWEST. THIS TROUGH WILL ALSO BRING A DRY SOUTHWEST FLOW ALOFT DURING THE PERIOD. && .AVIATION... SKIES CLEARED BY MIDDAY W OF THE MTNS IN THE WAKE OF MORNING CONVECTION. CIGS ABV 10K FT SHOULD RETURN BY LATE AFTERNOON WITH VFR CONDITIONS EXPECTED FOR THE REMAINDER OF THE DAY EXCEPT IN LOCALLY HEAVY THUNDERSTORMS. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE MTNS THIS AFTERNOON AND SPREAD GENERALLY W WITH TOPS TO 40K FT MSL. WINDS AT 10K TO 15K FT EXPECTED TO BE ENE 15 TO 25 KTS BY LATE AFTERNOON. A COASTAL EDDY CIRCULATION SHOULD KEEP SFC WINDS S TO SW FOR THE REMAINDER OF THE DAY AND OVERNIGHT AT COASTAL AIRPORTS. IN ADDITION...MARINE STRATUS IS LIKELY TO DEVELOP ALONG THE COAST FOR IFR CONDITIONS AFTER 08Z. EXPECT MODERATE TO STRONG UDDFS AND WIND SHEAR IN THE VICINITY OF THUNDERSTORMS THROUGH TONIGHT. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...SEE LAXFFASGX. HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. HIGH RIP CURRENT POTENTIAL...SEE LAXSRFSGX. && PUBLIC...HORTON AVIATION...DANDREA
Hazardous weather outlook, Jul 23, 11:50 AM PDT, 2 hours 19 minutes before
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
In the hours before
Local storm report, Jul 23, 2:01 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
201 PM PDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM HAIL HIGHLAND 34.12N 117.19W
07/23/2005 0.50 INCH SAN BERNARDINO CA TRAINED SPOTTER
PEASIZE TO SLIGHTLY SMALLER THAN DIME SIZE
&&
BDOYLEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:19 PM PDT | Flash Flood Warning | SGX | San Bernardino | 26 min |
| Jul 22, 7:35 PM PDT | Flash Flood Warning | SGX | San Diego | 40 min |
| Jul 23, 12:21 AM PDT | Flash Flood Warning | SGX | San Diego | 99 min |
| Jul 23, 1:00 AM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 60 min |
| Jul 23, 3:45 AM PDT | Flash Flood Warning | SGX | San Diego | 75 min |
| Jul 23, 1:15 PM PDT | Flash Flood Warning | SGX | San Bernardino | 60 min |
| Jul 23, 1:46 PM PDT | Flash Flood Warning | SGX | Riverside | 119 min |
| Jul 23, 2:15 PM PDT | Tornado Warning | SGX | Riverside | 30 min |
| Jul 23, 2:51 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 46 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.